Pennsylvania, 2009

Damaging Wind in Pennsylvania, June 2, 2009

June 2, 2009 · NWS CTP · 1 event in 1 county or zone

An isolated thunderstorm produced wind damage in Lancaster County during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

An isolated thunderstorm produced wind damage in Lancaster County during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 2, 1:14 PM EST, 21 minutes earlier.

Area forecast discussion, Jun 2, 1:14 PM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
214 PM EDT TUE JUN 2 2009

.SYNOPSIS...
WAVES OF LOW PRESSURE WILL RIDE EAST ALONG A FRONTAL BOUNDARY
BRINGING PERIODS OF SHOWERS AND THUNDERSTORMS TO CENTRAL PA
THROUGHT WEDNESDAY NIGHT.. THE FRONTAL BOUNDARY WILL FINALLY SHIFT
SOUTH OF THE REGION ON THURSDAY...FOLLOWED BY SEVERAL DAYS OF DRY
WEATHER WITH BELOW NORMAL TEMPERATURES FOR THURSDAY AND FRIDAY.
MODERATING TEMPERATURES WILL OCCUR OVER THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
REMNANT MCV OVER WEST CENTRAL PA (RIMERSBURG PA AT 1315Z) THIS
MORNING NOW APPEARING THAT IT WILL BE THE MAIN FOCUS FOR TODAYS
CONVECTIVE ACTIVITY. SUBSIDENCE IN THE WAKE OF ANOTHER DYING
CONVECTIVE CLUSTER HAS ALLOWED CLEARING AND SFC HEATING TO BEGIN
ACROSS SOUTHWEST AND SOUTH CENTRAL PA.

DEEP MOISTURE PLUME EXHIBITED BY BOTH PW IN EXCESS OF 1.5 AND
850-700 MB THETA-E FIELDS IS LYING ACROSS CENTRAL PA THIS MORNING.
MUCAPES FROM LATE THIS MORNING THROUGH THIS AFTERNOON RANGE FROM A
FEW HUNDRED J/KG TO 600 J/KG IN MOST AREAS...BUT NAM12 GRIDDED
FIELDS AND SREFS DO INDICATE THE POTENTIAL FOR MUCAPES TO EXCEED
1000 J/KG OVER SOUTHERN HALF OF CENTRAL PA SHOULD THE LFC BE
REACHED/CIN BE OVERCOME. 4KM WRF FROM SPC LAST EVENING HOWEVER DID
NOT FORECAST THAT TO BE THE CASE...WITH MOST OF CENTRAL PA
PRECIPITATION FREE THIS AFTERNOON. AT THIS TIME...WITH UPSTREAM
FOCUSING MECHANISM AND LARGE CLEARING AREA PRODUCING GOOD SFC
HEATING OVER THE SW AND SC AREAS...AM DISCOUNTING THE 4KM WRF
SOLUTION AND THINKING IT MAY BE ACTIVE THIS AFTERNOON WITH THE
POTENTIAL FOR LOCALLY HEAVY RAIN AND PERHAPS SOME PULSE STORMS.
SHEAR PROFILES NOT STRONG...BUT UNIDIRECTIONAL SPEED SHEAR UP TO
40 KTS INDICATES LIKELIHOOD FOR BOWING LINE SEGMENTS AND POSSIBLY
SUPERCELLS WITH SVR WIND/HAIL OVER SOUTHERN PA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
EARLY EVENING SHOWERS/SCTD STRONG TO SVR TSRA WILL EXIT SE OF THE
REGION...WITH A SEVERAL HOUR LULL IN THE PRECIP LIKELY. 850-500 MB
FLOW GRADUALLY BACKS TO THE SW AFTER 04Z WEDNESDAY HELPING TO
TRANSPORT ANOTHER SURGE OF +1-2 STANDARD DEVIATION PWAT AIR
NORTHEAST INTO AT LEAST SOUTHERN PENN. SFC FRONTAL BOUNDARY COULD
HANG UP...OR DRIFT BACK NORTH AS FAR AS I-80 TO ROUTE 22 WEDNESDAY
MORNING AS ONE OR MORE WAVES OF LOW PRESSURE LIFTS NE FROM THE
OHIO RIVER VALLEY BENEATH THE PERSISTENT ENTRANCE REGION OF A 120
KT UPPER JET - SITUATED JUST TO OUR NORTH. ADDITIONAL MODERATE TO
HEAVY RAINFALL APPEARS LIKELY WEDNESDAY INTO WED NIGHT...MAINLY
ACROSS THE CENTRAL AND SOUTHERN ZONES WHERE WIDESPREAD 1-1.5 INCH
AMOUNTS ARE EXPECTED DURING THIS 24 HOUR PERIOD. LOCALIZED 2+ INCH
AMOUNTS ARE POSSIBLE.

MINS TONIGHT WILL RANGE FROM THE U40S IN THE FAR NORTH...TO THE
LOWER 60S THE SOUTHEAST JUST AHEAD OF THE FRONT. ANOTHER...STRONG
NORTH TO SOUTH GRADIENT IN TEMP LOOKS IN STORE FOR WED WITH HIGHS
ONLY IN THE LOWER TO MID 60S OVER THE NORTHERN MTNS...AND IN THE
70S TO LOWER 80S ACROSS THE SOUTH.

THE FRONT EVENTUALLY PUSHES SOUTH OF THE AREA THURSDAY...BUT THE
CLOUDY SKIES AND DRIER LLVL DEWPOINTS ADVECTING SOUTH INTO THE
SHOWERY AIRMASS SHOULD LEAD TO WIDESPREAD BELOW NORMAL TEMPS (WITH
MAXS ONLY IN THE 60S TO AROUND 70).

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
NASTY SPLIT FLOW PATTERN WILL PREVAIL FOR THE NEXT WEEK OR SO.
ABNORMALLY COLD AIR WILL REMAIN TO THE NORTH...WHILE VERY
HUMID AIR BUILDS ACROSS THE SOUTH...WITH SE RIDGE. TEMPS
LAST NIGHT IN SOME AREAS OF THE NE AND PA WERE SOME OF
THE COLDEST ON RECORD.

SHOULD WE SEE SKIES CLEAR OUT MORE THAN CURRENTLY ANTICIPATED FOR
THURSDAY NIGHT COUPLED WITH LIGHT/NORTHERLY WIND...SCATTERED
FROST MAY BE POSSIBLE WITH TEMPS IN THE MID 30S ACROSS THE NRN
MTNS OF PENN. FOR NOW...WILL STAY WITH MINS IN THE LOWER 40S FOR
THE NRN MTNS WITH PARTLY CLOUDY SKIES...AND DECREASING CLOUDS
ACROSS THE CENTRAL AND SOUTH WITH MINS IN THE U40S TO LOWER 50S.

FRIDAY AND SATURDAY...WENT WITH DRY FCST...TOOK OUT LOW POPS...
SECONDARY FRONT LIKELY TO HAVE LITTLE MOISTURE TO WORK WITH.

SUNDAY...CLOUDS INCREASE AHEAD OF WARM FRONT. SOME CHC OF
SHOWERS AND STORMS LATE.

MONDAY...WEIGHTED FCST TO THE NEIGHBORS...GMOS LOOKS TOO COLD.
LOOKS LIKE EVERY OTHER RUN OF THE GFS HAS LOW TO THE SOUTH. THINK
WHILE ANY MAJOR CONVECTIVE SYSTEMS MIGHT TRACK TO THE SOUTH...MAIN
LOW MAY END UP BEING TO THE NORTH.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED THROUGH THIS EVENING
ASSOCIATED WITH A SAGGING FRONTAL BOUNDARY. MVFR CIGS AND VSBYS
NEAR ANY THUNDERSTORM THROUGH 02Z. A COLD FRONT WILL CROSS THE
REGION ON WEDNESDAY WITH WIDESPREAD SHOWERS AND THUNDERSTORMS WITH
LOCALLY HEAVY RAIN AND WIDESPREAD MVFR CIGS AND VSBYS.

OUTLOOK...
WED...WED...MVFR. SCT SHRA/ISO TSRA.
THU...VFR. ISO MORNING FOG. MVFR SOUTH.
FRI...VFR.
SAT...VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LAMBERT
NEAR TERM...DEVOIR
SHORT TERM...LAMBERT
LONG TERM...LAMBERT/MARTIN
AVIATION...DEVOIR
Hazardous weather outlook, Jun 2, 3:11 AM EST, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
411 AM EDT TUE JUN 2 2009

PAZ004>006-010>012-017>019-037-041-042-045-046-030815-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-
411 AM EDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ024>028-033>036-049>053-056>059-063>066-030815-
CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-
FRANKLIN-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-
SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
411 AM EDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS
AFTERNOON INTO EARLY EVENING ACROSS THE SOUTHERN HALF OF CENTRAL
PENNSYLVANIA AHEAD OF A FRONTAL BOUNDARY SLOWLY SAGGING SOUTHWARD
ACROSS THE REGION. THE MAIN THREATS WILL BE GUSTY WINDS...HAIL AND
FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ON WEDNESDAY...ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS MAY
DEVELOP DURING THE AFTERNOON HOURS...AND WILL BE CONFINED MAINLY TO
THE SOUTHERN TIER OF PENNSYLVANIA AND SOUTHWARD INTO THE MID
ATLANTIC REGION. THE MAIN THREATS WILL BE GUSTY WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RXR

In the hours before

Special weather statement, Jun 2, 1:17 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
217 PM EDT TUE JUN 2 2009

PAZ065-066-021915-
LANCASTER PA-YORK PA-
217 PM EDT TUE JUN 2 2009

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL YORK AND LANCASTER
COUNTIES...

AT 215 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MOUNT
JOY...MOVING SOUTHEAST AT 25 MPH. LESS INTENSE SHOWERS WERE OUT
AHEAD OF THIS STORM AND WERE MOVING SOUTHEAST AT 25 TO 30 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM
ALONG WITH HEAVY RAINFALL OF UP TO ONE HALF INCH IN 15 MINUTES.

THIS STORM WILL BE NEAR MILLERSVILLE AROUND 230 PM...WILLOW STREET
AROUND 240 PM...STRASBURG AROUND 250 PM...QUARRYVILLE AROUND 300 PM
AND CHRISTIANA AROUND 310 PM.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...STATE HIGHWAY 283...
ROUTE 30...ROUTE 222...STATE ROAD 41...STATE ROAD 501.

LAT...LON 4004 7663 4020 7652 4001 7596 3997 7599
      3993 7599 3992 7600 3987 7599 3985 7602
      3981 7604 3977 7607

EXPERIMENTAL

FORECASTER: DEVOIR
Special weather statement, Jun 2, 1:33 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
233 PM EDT TUE JUN 2 2009

PAZ036-063>066-021930-
ADAMS PA-CUMBERLAND PA-FRANKLIN PA-LANCASTER PA-YORK PA-
233 PM EDT TUE JUN 2 2009

...ISOLATED SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS AND SMALL
HAHIL WILL AFFECT ADAMS...CENTRAL FRANKLIN...SOUTH CENTRAL
LANCASTER...SOUTHERN CUMBERLAND AND YORK COUNTIES...

AT 227 PM EDT...ISOLATED SHOWERS AND THUNDERSTORMS WERE OVER
PORTIONS OF NORTHERN FRANKLIN COUNTY...NORTHERN ADAMS COUNTY...AND
WEST CENTRAL YORK COUNTY...TRACKING TO THE SOUTHEAST AT 25 MPH.

THESE SHOWERS ARE MOVING INTO INCREASINGLY WARM AND UNSTABLE
AIR...AND MAY BE CAPABLE OF PRODUCING PEA SIZED HAIL...LIGHTNING
AND WIND GUSTS TO 40 MPH IN SOME LOCATIONS THROUGH 330 PM.

THESE SHOWERS AND THUNDERSTORMS WILL IMPACT THE FOLLOWING CENTRAL
PENNSYLVANIA INTERSTATES...THE PENNSYLVANIA TURNPIKE BETWEEN MILE
MARKERS 192 AND 202...I-81 BETWEEN MILE MARKERS 17 AND 35...I-83
BETWEEN MILE MARKERS 1 AND 21.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE
15...ROUTE 30...ROUTE 222...STATE ROAD 94...STATE ROAD 97.

LAT...LON 4005 7784 4019 7770 3999 7678 4000 7653
      3978 7606 3973 7611 3972 7615 3972 7716

EXPERIMENTAL

FORECASTER: DEVOIR

The radar

The Dover AFB radar (KDOX), 147 km away, was scanning. The volume nearest the first event began at 18:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lancaster

When
June 2, 1:35 PM EST
Where
Lancaster County, 0.53 mi E of Willow Street
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.980, -76.270

A severe thunderstorm with strong winds knocked down trees and wires in Willow Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162747.